Vaginal Atrophy is very common in a pelvic physiotherapists clinic but usually patients are unaware of what it is and what causes it. It is more common during the below events.
Menopause or Perimenopause
Postnatally whilst breastfeeding
Pelvic Cancer treatment ⠀
Vaginal Atrophy descirbes the thinning, drying and inflammation of the vaginal walls when your body has less oestrogen.
The condition can not only cause pain and symtpoms of the vaginal walls but also around the vulva/genitalia. It can also lead to urinary and bladder symptoms e.g urinary tract infections (UTI) so healthcare professionals may use the term Genitourinary Syndrome (GSM)
Certain medications may also contribute to dryness such as certain contraceptive pills, antidepressants, anticholenergics, anti allergy medications or cancer treatments such as chemotherapy or oestrogen blocking medication such as tamoxifen.
Low levels of oestrogen are caused by the tissues becoming dry, thin and inflamed. ⠀ This can cause: ⠀
Urinary symptoms such as leaking ⠀
Urinary Tract Infections ⠀
It can even cause bleeding.
Please speak up if you have any symptoms to your GP or a health professional with a special interest- but it is always worth trying an organic lubricant or moisturiser which matches vaginal pH and optimal osmolarity. I recommend:
Lubricants and moisturisers
Yes ( vaginal moisturiser, water based or oil based)
If moisturisers and lubricants do not ease the symptoms the next step is to consider topical estrogen. Creams or pessary's provide a very small amount of estrogen that is absorbed into the skin and will improve the amount of elasticity and natural moisture and can work within a few weeks. Your GP would need to prescribe this type of medication for you and its available in different forms
Pessary Tablet (Vagifem)
As always get in touch for any more information, and please do go and speak to your GP or a specialist pelvic health physiotherapist to get the best treatment for you.